Thunderstorm Wind, Dickinson
- When
- July 27, 5:30 PM CST to 5:31 PM CST
- Where
- Dickinson County, 2.15 mi E of Enterprise
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -97.080
Spotter estimates winds of 60 mph.
On July 27, 28, and 29, multiple thunderstorms developed near a slowly moving cold front which spread across northeast Kansas. The very warm surface conditions led to an environment that was supportive of downbursts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On July 27, 28, and 29, multiple thunderstorms developed near a slowly moving cold front which spread across northeast Kansas. The very warm surface conditions led to an environment that was supportive of downbursts. A few of the thunderstorms quickly intensified, but with lack of any mid-level shear to support the updrafts; the storms quickly collapsed upon themselves, bringing strong downpours and damaging winds. The most intense of these downburst thunderstorms formed in Ottawa County and brought 70 to 80 mph winds to areas near Wells and Oak Hill. Numerous outbuildings were destroyed and trees uprooted as a result of the damaging wind gusts. Areas of Riley and Pottawatomie Counties also recieved strong winds, and in Jefferson County, a boating dock broke loose from the Lake Perry Marina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 27, 5:22 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 622 PM CDT WED JUL 27 2011 .UPDATE... UPDATED THE AVIATION DISCUSSION. && .DISCUSSION... SEE PREV DISCUSSION. && .AVIATION... CONVECTIVE TRENDS WILL BE THE MAIN CONCERN WITH THE TERMINALS. OUTSIDE OF CONVECTION...WHICH INITIALLY SHOULD BE RELATIVELY ISOLATED...CONDITIONS WILL BE VFR. CONVECTIVE EVOLUTION ACROSS WESTERN KS MAY BE THE KEY TO WHETHER STORMS BECOME MORE WIDESPREAD ACROSS NORTHEAST KS. WOLTERS && .PREV DISCUSSION... /301 PM CDT WED JUL 27 2011/ SHORT TERM (THROUGH THURSDAY)...THIS AFTERNOON AND TONIGHT....A SURFACE COLD FRONT EXTENDED FROM SOUTHEAST NE...SOUTHWEST ACROSS WEST CENTRAL KS INTO SOUTHEAST CO. WEAK SFC CONVERGENCE ALONG WITH CONVECTIVE TEMPS BEING REACHED SHOULD CAUSE ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP EAST OF THE FRONT...AND ALSO ALONG A WEAK DRY LINE WHICH EXTENDING FROM WESTERN OK...NORTHEAST TO THE COLD FRONT NORTH OF SLN. A WEAK UPPER LEVEL DISTURBANCE WAS NOTED ON WATER VAPOR SATELLITE LIFTING NORTHEAST ACROSS NORTHEAST CO INTO NE. WEAK ASCENT AHEAD OF THIS WEAK UPPER LEVEL TROUGH WILL MOVE ACROSS NE AND NORTHERN KS THIS EVENING. THE ASCENT MAY HELP TO EXPAND THE COVERAGE OF THUNDERSTORMS ALONG THE FRONT. SOME OF THE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL AND GUSTY WINDS...MAY EVEN SEE SOME ISOLATED SEVERE WIND GUSTS ACROSS NORTH CENTRAL KS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. IF A COLD POOL DEVELOPS WITH INITIAL STORMS...WE MAY SEE AN OUTFLOW BOUNDARY MOVE SOUTHEAST ACROSS THE REMAINDER OF THE CWA WHICH MAY PROVIDE ENOUGH SURFACE CONVERGENCE FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS EAST CENTRAL KS THROUGH THE EVENING HOURS. THE WEAK UPPER LEVEL TROUGH WILL MOVE EAST OF THE AREA AFTER MIDNIGHT. THE THUNDERSTORMS SHOULD WEAKEN AND DECREASE IN COVERAGE AFTER MIDNIGHT. MAY SEE ISOLATED ELEVATED THUNDERSTORMS THROUGH THE NIGHT NORTH OF THE SURFACE FRONT ACROSS NORTHEAST AND NORTH CENTRAL KS. OVERNIGHT LOWS WILL BE IN THE LOWER TO MID 70S ACROSS THE NORTHERN HALF THE CWA WITH UPPER 70S AND LOWER 80S ACROSS THE SOUTHERN COUNTIES. THE FRONT SHOULD BECOME STATIONARY TONIGHT ACROSS THE NORTHERN HALF OF THE CWA. THURSDAY...A MORE INTENSE H5 TROUGH WILL MOVE EAST FROM THE PACIFIC NORTHWEST INTO THE NORTHERN AND CENTRAL PLAINS BY THURSDAY AFTERNOON AND EVENING. THE STATIONARY FRONT ACROSS THE NORTHERN COUNTIES OF THE CWA WILL BEGIN TO MOVE SOUTHEAST DURING THE AFTERNOON HOURS. STRONGER ASCENT AHEAD OF THE APPROACHING H5 TROUGH WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD AND NORTH OF THE COLD FRONT. THE INCREASED MID-LEVEL FLOW WILL CAUSE THE VERTICAL WIND SHEAR TO BE STRONGER...AND MAY INCREASE OUR CHANCES FOR MORE ORGANIZED SEVERE THUNDERSTORMS. THOUGH THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND QUARTER SIZE HAIL. HIGH TEMPERATURES TO THE NORTH OF THE FRONT WILL ONLY REACH INTO THE LOWER TO MID 90S...HIGHS ALONG AND SOUTH OF THE FRONT WILL REACH TO AROUND 100 DEGREES WITH SOME AREAS OF MORRIS AND LYON COUNTY REACHING 106 DEGREES ONCE AGAIN. HEAT INDICES WILL BE IN THE 105 TO 110 DEGREE RANGE ALONG AND SOUTH OF I-70...WITH 99 TO 104 NORTH OF THE BOUNDARY DUE TO HIGHER DEWPOINTS WHICH MAY POOL NORTH OF THE BOUNDARY. THE CURRENT EXCESSIVE HEAT WARNING FOR THURSDAY LOOKS GOOD AND I WILL NOT MAKE ANY CHANGES. IF THE FRONT IS A BIT FASTER...THEN SOME AREAS ALONG THE I-70 CORRIDOR MAY BE A BIT COOLER. GARGAN LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THE MAIN FOCUS OF THIS FORECAST PERIOD WILL BE THUNDERSTORM POTENTIAL THURSDAY NIGHT THROUGH SATURDAY AND THE RETURN OF HOT TEMPERATURES EARLY NEXT WEEK. A FRONTAL BOUNDARY WILL PUSH WELL INTO THE AREA BY LATE THURSDAY WITH A MODERATE TO STRONGLY UNSTABLE ENVIRONMENT NEAR AND NORTH OF THIS FRONT. EXPECT TO SEE A FEW STORMS IN THIS ZONE DURING THE EVENING HOURS WITH POTENTIAL FOR DAMAGING WINDS NEAR THE FRONT IN PARTICULAR...AND HEAVY RAIN AS WELL GIVEN PWAT VALUES IN EXCESS OF 2 INCHES. AS THE EVENING ADVANCES...A STOUT LOW LEVEL JET IS FORECAST TO DEVELOP AND INTERSECT THE FRONTAL BOUNDARY WITH A ZONE OF DEEP CONVERGENCE NEAR AND JUST NORTH OF THE FRONT ACROSS MUCH OF KANSAS. THERE IS A FAIRLY STRONG SIGNAL REGARDING DEVELOPMENT OF AN MCS THAT WOULD AFFECT MUCH OF THE FORECAST AREA. WILL BE SOME POTENTIAL FOR THIS SYSTEM TO FORWARD PROPAGATE ALONG THE EASTERN FLANK NEAR AND JUST NORTH OF THE FRONT IF IT CAN MAINTAIN A GOOD MOISTURE FEED...WHICH WOULD PRESENT SOME THREAT OF DAMAGING WINDS. HOWEVER...AS THE LOW LEVEL JET BEGINS TO VEER... WILL ALSO SEE POTENTIAL FOR THE MCS TO BACKBUILD ALONG THE FRONT WITH INDIVIDUAL CELLS TRAINING NEAR AND JUST NORTH OF THE FRONT IN THE ATMOSPHERE CHARACTERIZED BY 2 TO 2.4 INCH PWAT VALUES. AS A SIDE NOTE...THIS TRAINING SCENARIO WOULD BE MORE LIKELY IF A FORWARD PROPAGATING MCS FAILS TO DEVELOP. THAT SAID...HEAVY RAIN WILL BE POSSIBLE THROUGH EARLY FRIDAY ACROSS THE ENTIRE AREA. MORNING STORMS WILL MOVE EAST AND WEAKEN WITH SOME POTENTIAL FOR SCATTERED AFTERNOON REDEVELOPMENT. SLIGHT TSTORM CHANCES REMAIN THROUGH SATURDAY WITH THE SURFACE FRONT REMAINING JUST SOUTH OF THE AREA AND WEAK SOUTHERLY FLOW OVERRIDING THE BOUNDARY. WITH PRECIP AND CLOUDS...AS WELL AS THE POST FRONTAL ENVIRONMENT IN PLACE...TEMPERATURES ARE EXPECTED TO COOL A BIT FOR FRIDAY BEFORE WARMING BACK INTO THE MID 90S BY THE WEEKEND. DEWPOINTS NORTH OF THE FRONT WILL LIKELY REMAIN IN THE 70S FOR MUCH OF THE AREA SO ANTICIPATE ELEVATED HEAT INDICES ONCE AGAIN DESPITE THE SLIGHTLY COOLER TEMPERATURES. WHILE GFS GUIDANCE KEEPS OCCASIONAL RAIN CHANCES IN THE AREA NEXT WEEK...THIS WOULD APPEAR UNLIKELY AS THE UPPER LEVEL RIDGE IS FORECAST TO BUILD OVER THE CENTRAL PLAINS ONCE AGAIN WITH BROAD SUBSIDENCE ALOFT AND NO GREAT FOCUS IN THE LOW LEVELS. THUS HAVE A DRY FORECAST UNTIL WEDNESDAY. HAVE ALSO FORECAST WARMER THAN MOST GUIDANCE FOR MONDAY AND TUESDAY. ALTHOUGH 850 TEMPS ARE NOT FORECAST TO BE QUITE AS HIGH AS THE RECENT HEAT WAVE...SHOULD NOT BE AN ISSUE TO REACH THE 100 DEGREE MARK YET AGAIN. ANOTHER COLD FRONT IS FORECAST TO SINK ACROSS NEBRASKA AND PERHAPS INTO KANSAS BY WEDNESDAY...WITH THUNDERSTORM CHANCES NEAR THE FRONT ONCE AGAIN. CONFIDENCE IN THIS FEATURE IS LOW AT THIS TIME AND HAVE NOT GONE ABOVE SLIGHT CHANCES FOR PRECIP. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ008>012-020>024-034>036. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KSZ026- 037>040-054>056-058-059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 337 PM CDT WED JUL 27 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-282045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 337 PM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR THE AREA THROUGH 700 PM. HEAT INDICES WILL BE IN THE 105 TO 115 DEGREE RANGE THROUGH LATE THIS AFTERNOON. OVERNIGHT TEMPERATURES WILL ONLY DROP INTO THE MID 70S TO LOWER 80S. THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH THE OVERNIGHT HOURS ALONG AND SOUTHEAST OF A MORRIS COUNTY TO JEFFERSON COUNTY LINE. THUNDERSTORMS CHANCES EXIST IN PORTIONS OF NORTH CENTRAL KANSAS LATE THIS AFTERNOON AND FOR MAINLY NORTH CENTRAL AND NORTHEAST KANSAS TONIGHT. STRONG STRAIGHT LINE WINDS AND LOCALLY HEAVY RAIN COULD OCCUR WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE EXCESSIVE HEAT WARNING CONTINUES THROUGH THURSDAY AFTERNOON FOR THE COUNTIES ALONG AND SOUTHEAST OF A MORRIS COUNTY TO JEFFERSON COUNTY LINE. HEAT INDICES IN THIS AREA ON THURSDAY WILL BE IN THE 105 TO 110 RANGE. THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA THURSDAY THROUGH SATURDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE LATE THURSDAY INTO FRIDAY. THE PRIMARY HAZARDS FROM THESE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 602 PM CDT WED JUL 27 2011 KSZ035-272330- DICKINSON- 602 PM CDT WED JUL 27 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY... THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF CENTRAL DICKINSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ABILENE AND ENTERPRISE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 274 AND 281 COULD ALSO BE AFFECTED. && LAT...LON 3901 9713 3880 9705 3877 9732 3888 9736 TIME...MOT...LOC 2301Z 233DEG 17KT 3884 9729 BLAIR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND GST ABILENE 38.92N 97.21W
07/27/2011 M55 MPH DICKINSON KS AWOS
ABILENE AIRPORT
&&
BYRNEThe Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
20 thunderstorm wind, 4 hail. Local standard time, as filed.
Spotter estimates winds of 60 mph.
Four inch diameter limbs blown down.
Estimate of 60 mph winds.
Delayed report of pieces of siding and roofing being blown off. A small shed was ripped apart and pieces of it were thrown. A 12 foot trailer was thrown approx. 350 feet. Minor tree damage also reported.
Power lines down and tree damage on the south side of Ogden.
Spotter estimates 80 mph winds with 18 inch elm tree limb blown down.
Tree blocking hwy 177 south of interstate 70. Semi truck blown over on 177 2 miles south of interstate 70.
Spotter estimated winds of 85 mph.
Multiple reports of wind damage in Ottawa County near the state lake. Windows blown out of a house near the intersection of N 180th Rd. and Limestone Rd. Three trees reported uprooted at the Ottawa County state lake. Three trees also reported down at the intersection of Kiowa Rd. and N 180th Rd. Barn reported mostly destroyed with pieces blown half a mile away at the intersection of Kiowa Rd. and N. 190th Rd.
Public estimate of 70 mph winds.
Spotter estimated 80 mph wind gust.
Spotter estimate of 70 mph winds.
Public estimated of 65 mph winds.
Delayed report of damage to a hay shed, loafing shed, and broken posts at the ground. Wind threw a 500 gallon tank about 100 yards. Winds estimated around 60-80 mph.
Four inch diameter tree limbs blown out of maple tree.
Spotter estimates 60 mph winds.
Spotter estimates winds of 60 to 65 mph.
Public estimates winds of 60 mph.
Spotter estimates winds of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331794, 331923, 331941, 331924, 331919, 331942, 331940, 331921, 331920, 331932, 331937, 331927, 331933, 331925, 331928, 331934, 331929, 331935, 331936, 331943, 331930, 331931, 331938, 331939.